Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Morristown, TN

April 17, 2006Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 17, 2006, 12:46 PM EDT for Unicoi County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2006, 12:46 PM EDT (16:46 UTC)
Expired
Apr 17, 2006, 1:15 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:31 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:38 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 17, 9:38 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT MON APR 17 2006

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS EASTERN
KENTUCKY WITH A COLD FRONT EXTENDING SOUTHWEST INTO NORTHWEST TENNESSEE.
THE SURFACE LOW AND ASSOCIATED UPPER LEVEL SHORT-WAVE WILL MOVE
EAST SOUTHEAST ACROSS SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS
MORNING. THE SHORT-WAVE AND ELEVATED INSTABILITY HAS PRODUCED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR AND AHEAD OF THE SURFACE LOW.
THIS AREA OF STORMS MAY CLIP SOUTHWEST VIRGINIA LATER THIS MORNING
AS THE SURFACE LOW PULLS SOUTHEAST.

LATEST NAM/GFS SOUNDINGS SHOWS THAT MOST OF THE FORECAST AREA WILL
BE CAPPED TODAY AS THE COLD FRONT PULLS SOUTHEAST ACROSS THE
REGION. PLAN ON REDUCING POPS AREA-WIDE TODAY GIVEN EXPECTED CAP OVER
THE FORECAST AREA KEEPING CONVECTION CHANCES DOWN.

SURFACE WINDS WILL VEER TO THE WEST THEN NORTHWEST LATER TODAY AS COLD
FRONT APPROACHES. BREEZY CONDITIONS EXPECTED...BUT BELOW LAKE WIND
ADVISORY CRITERIA. DEWPOINTS IN THE MID 50S TO LOWER 60S WILL HELP KEEP
RELATIVE HUMIDITIES UP FROM YESTERDAYS VALUES IN THE 20S...SO FIRE THREAT
NOT AS HIGH TODAY.

HAVE UPPED HIGHS MOST LOCATIONS BY A CAT GIVEN EXPECTED LESS CONVECTION
AND DOWNSLOPE WESTERLY WINDS.

HAVE A GOOD DAY...

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, Apr 17, 10:55 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 AM EDT MON APR 17 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1055 AM CDT MON APR 17 2006 /955 AM EDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
VIRGINIA AND EXTREME NORTHEAST TENNESSEE TODAY...
AN AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE LATE THIS MORNING AND EARLY AFTERNOON.  DUE TO
STRONG WESTERLY WINDS ALOFT...SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING DAMAGING WINDS AND HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WHEN A
FRONT PUSHES THROUGH THE AREA. LOCATIONS IN THE SOUTHERN TENNESSEE
VALLEY WILL HAVE THE BEST CHANCES OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE LATE THIS MORNING AND EARLY AFTERNOON.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:16 PM EDTSevere Thunderstorm WarningMRXGreene, Washington44 min
Apr 17, 11:09 AM EDTSevere Thunderstorm WarningMRXWise51 min
Apr 17, 11:55 AM EDTSevere Thunderstorm WarningMRXRussell50 min
Apr 17, 12:00 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton30 min
Apr 17, 12:13 PM EDTSevere Thunderstorm WarningMRXWashington50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.